Texas, 2023Damaging Wind in Texas, June 20, 2023
June 20, 2023 · NWS EWX · 1 event in 1 county or zone
Isolated thunderstorms developed in response to strong heating in a conditionally unstable airmass. One of these storms produced severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in response to strong heating in a conditionally unstable airmass. One of these storms produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 20, 1:43 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 20, 1:43 PM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
243 PM CDT Tue Jun 20 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 232 PM CDT Tue Jun 20 2023
Synopsis/Mesoanalysis: Early afternoon surface observations show the
dryline mixing southeast into our southern Edwards Plateau counties.
The boundary currently extends between Sanderson and Del Rio,
passing through the general vicinity of Rocksprings and Brady. A
wavy stationary front is evident to our east, currently stretching
northwest into the ArkLaTex from the Mississippi Delta. The air mass
wedged between these two boundaries remains characterized by an
oppressive combination of air temperatures predominantly in the
90s/100s and dew points in the 70s, supporting widespread heat
indices in the 105-115 range through 1:30 PM. Said heat will
continue through the duration of the short term, with an Excessive
Heat Warning remaining in effect through 9 PM Wednesday evening
across the entirety of South-Central Texas. Despite the persistence
of subtropical high pressure over north-central Mexico, the
combination of heat and humidity will support at least isolated
shower and storm chances along & east of the dryline during each
afternoon period. The best chances will remain confined to Hill
Country and the southern Edwards Plateau each day, with the best
coverage currently forecast tomorrow afternoon. An isolated severe
storm is possible in tomorrow's activity.
Rest Of Today & Tonight: The heat continues across the area. The
afternoon update shows widespread highs in the 100s over the region,
with readings at and above 110 possible along the Rio Grande.
Combined with dew points mostly in the 70s, this will translate to
heat indices ranging between 112 and 117 degrees in most locations.
These values could lead to heat-related illness for those spending
prolonged periods of time outside. Continue to take proper heat
safety precautions by drinking plenty of water, resting frequently
in shaded and/or air-conditioned environments, and wearing light-
colored & loose-fitting clothing through this afternoon. An isolated
thunderstorm is possible in the vicinity of the dryline over the
southern Edwards Plateau, though a strong cap will keep most
locations quiet. If a storm can develop, it could become strong with
hail, gusty winds, and heavy downpours. Any isolated storms will
taper quickly following sunset.
Tomorrow & Tomorrow Night: Potentially dangerous heat continues to
be forecast, with widespread 100 degree highs once again likely.
Continue to take proper heat safety precautions if planning to spend
prolonged periods of time outdoors. Possibly due to some minor
relaxation of the subtropical high centered to our southwest, 12Z
mesoscale guidance suggests more widespread shower and thunderstorm
development along the dryline during the afternoon hours, with the
greatest chances remaining centered over the southern Edwards
Plateau and Hill Country. It's possible that a few of these storms
could reach I-35 through the first half of the evening hours, where
slight chance PoPs continue to be carried in the afternoon update.
While the minority in the suite of available guidance, a pair of the
12Z HREF members and the 12Z NAM depict the development of an MCS in
proximity to the stationary front over North Texas, with the system
tracking southeast across our eastern zones at some point from the
early evening through the overnight hours. While this development
remains uncertain, the signal has been accounted for with continuing
PoPs through tomorrow night/the conclusion of the short term period.
Ample instability and modest shear would support isolated large hail
and damaging wind potential in any of this activity, which has
prompted the Storm Prediction Center to expand its D2 marginal
(level 1/5) severe risk into the southern Edwards Plateau, Hill
Country, and I-35 Corridor. Given the humidity in place, heavy
downpours would be possible in any storms as well, with locations
experiencing the strongest activity potentially picking up a quick 1-
2 inches of rainfall. WPC thus continues to carry portions of Hill
Country and the southern Edwards Plateau in a marginal (level 1/4)
risk of excessive rainfall through tomorrow evening.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 232 PM CDT Tue Jun 20 2023
The mid to upper level ridge will drift a little to the west Thursday
allowing the low level southeasterly flow to deepen. This will let
the morning cloudiness to linger into the early afternoon and delay
strong heating. The result will be slightly cooler temperatures over
the eastern half of the CWA. With the center of the upper high
farther west there will be less subsidence and even without the cloud
cover temperatures across the west will also be lower. If the current
trends hold we may be able to down grade to a Heat Advisory over the
northern tier of the CWA, but along and south of I-35/Hwy 90 may
still need an Excessive Heat Warning. This pattern will repeat
Thursday night and Friday night. Even with high temperatures about
the same each day Friday and Saturday we may be able to down grade
the rest of the area to a Heat Advisory over the weekend. Sunday the
low level flow will weaken and there will be less cloud cover and
temperatures will climb again Sunday into Tuesday. Excessive Heat
Warnings may return at the start of next week. Needless to say there
is no rain in the forecast.
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Tue Jun 20 2023
VFR conditions will prevail through the afternoon and majority of
the overnight hours at all terminals. Have continued to carry a
period of prevailing MVFR at AUS between 09 and 15Z Tuesday, in line
with prior forecasts and continuing trends in the guidance. While
MVFR appears less likely at the San Antonio fields, have kept mention
of FEW015 in the SAT and SSF TAFs near dawn Tuesday, given the
shallow nature of the nocturnal near-surface moist layer and poor
model performance with this morning's low clouds. Will continue to
monitor trends and make amendments if necessary. VFR will prevail
through the entirety of the period at DRT.
&&
.CLIMATE...
Issued at 212 AM CDT Tue Jun 20 2023
Daily Record High Temps Through Wednesday:
20TH 21ST
SAT: 103/1996 106/1936
AUS: 103/1998 102/1998
ATT: 106/1925 106/1936
DRT: 106/1998 106/1996
June Record Highs:
SAT: 108 6/29/2013
AUS: 109 6/14/1998
ATT: 109 6/26/2012
DRT: 112 6/9/1988
All-Time Record Highs:
SAT: 111 9/5/2000
AUS: 112 9/5/2000
ATT: 112 8/28/2011 & 9/5/2000
DRT: 112 7/13/2020 & 6/9/1988
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 79 102 79 100 / 0 0 20 10
Austin Bergstrom Intl Airport 77 101 77 98 / 0 0 20 10
New Braunfels Muni Airport 77 103 78 99 / 0 0 20 10
Burnet Muni Airport 78 101 76 98 / 0 10 30 10
Del Rio Intl Airport 83 113 83 108 / 10 10 10 0
Georgetown Muni Airport 77 101 77 98 / 0 10 30 10
Hondo Muni Airport 76 105 77 101 / 10 10 20 0
San Marcos Muni Airport 77 102 76 99 / 0 0 20 10
La Grange - Fayette Regional 79 99 79 97 / 0 10 20 10
San Antonio Intl Airport 78 103 79 100 / 0 10 20 10
Stinson Muni Airport 78 104 79 101 / 0 0 20 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT Wednesday for Atascosa-
Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-
Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-Karnes-
Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-Travis-
Uvalde-Val Verde-Williamson-Wilson-Zavala.
&&
Short-Term...Quigley
Long-Term...05
Aviation...QuigleyHazardous weather outlook, Jun 20, 2:10 AM CST, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
310 AM CDT Tue Jun 20 2023
TXZ171>173-183>194-202>209-217>225-228-210815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
310 AM CDT Tue Jun 20 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
A heatwave of historical significance will continue today.
Combined with humidity in place across the region, it will be
difficult for folks to stay cool. Residents and visitors will
need to take precautions to avoid heat-related illness.
An Excessive Heat Warning is in effect for all of South Central
Texas. Maximum heat indices ranging from 105 up to 120 degrees
are possible with most air temperatures expected to peak at
between 100 and 113 degrees.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
An Excessive Heat Warning is in effect through 9 PM Wednesday for
all of South Central Texas. Heat indices up to 120 degrees are
possible along with air temperatures between 99 and 112 degrees.
Although temperatures will cool slightly on Thursday and Friday,
high humidity and heat indices will continue and excessive Heat
Warnings or at least Heat Advisories may need to be issued.
Temperatures then warm back up by the weekend as this oppressive
hot pattern is expected to continue into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 20, 3:11 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
411 PM CDT Tue Jun 20 2023
TXZ184>186-202145-
Kerr TX-Edwards TX-Real TX-
411 PM CDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern Kerr,
northeastern Edwards and northeastern Real Counties through 445 PM
CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Kerr Wildlife Management Area, or 25 miles north of
Leakey. This storm was nearly stationary.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Us-83 Near The Kerr-Kimble County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 9966 2998 9949 2997 9977 3029 9987
TIME...MOT...LOC 2110Z 321DEG 3KT 3009 9972
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
GALE
Special weather statement, Jun 20, 4:36 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
536 PM CDT Tue Jun 20 2023
TXZ184>186-202315-
Kerr TX-Edwards TX-Real TX-
536 PM CDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of west central Kerr,
northeastern Edwards and Real Counties through 615 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Telegraph, or 21 miles east of Rocksprings, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leakey, Tuff, Devil's Sinkhole State Natural Area and Prade Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3029 9994 3000 9948 2991 9958 2990 9960
2988 9961 2968 9981 3029 10044
TIME...MOT...LOC 2236Z 310DEG 17KT 3011 9986
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GALEThunderstorm Wind, Edwards
- When
- June 20, 6:18 PM CST
- Where
- Edwards County, Rocks Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.020, -100.220
A thunderstorm produced wind gusts estimated at 60 mph by a trained spotter in Rocksprings. The storm also produced half inch diameter hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 20 to 24, 202312 deaths · 11 events
- Excessive Heat and Heat in Texas, June 20 to 24, 20237 deaths · 55 events
- Heat in Texas, June 20 to 29, 202335 injured · 15 events
- Rip Current in Indiana, June 20, 20231 death · 1 injured · 1 event
- Rip Current in South Carolina, June 20, 20231 death · 1 event
- Drought in South Dakota, June 20 to 30, 2023$7.4 million · 5 events
- Hail and Damaging Winds in North Dakota, June 20, 20231 injured · $1.0 million · 1.75 in hail · 23 events
- Hail in Louisiana, June 20 to 23, 2023$500,000 · 3.5 in hail · 7 events
- Flash Flooding in North Carolina, June 20, 2023$230,000 · 3 events
- Excessive Heat in Oklahoma, June 20, 202318 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 20 to 23, 202350 kt wind · 13 events
- Drought in Oklahoma, June 20 to 26, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105571.